Texas, 2022

Damaging Wind in Texas, September 8, 2022

September 8, 2022 · NWS CRP · 1 event in 1 county or zone

An isolated severe thunderstorm produced wind damage in the city of Taft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An isolated severe thunderstorm produced wind damage in the city of Taft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 8, 1:35 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 8, 1:35 PM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
235 PM CDT Thu Sep 8 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Friday night)
Issued at 217 PM CDT Thu Sep 8 2022

A few showers with embedded thunderstorms are beginning to develop
over the region this afternoon mainly due to an enhanced northerly
flow aloft combined with moderate instability and enough moisture.
The activity is generally transitioning southward and based on
latest CAM solutions is expected to continue through the rest of
the afternoon before tapering off this evening. A few of these
storms could become strong to severe at times, with the main
threat being strong winds. Accordingly, the Storm Prediction
Center has highlighted portions of the Coastal Plains under a
Marginal risk for severe weather through tonight, but no
widespread severe weather conditions are anticipated.

The area will remain in between a building mid to upper level ridge
to the west and a trough of low pressure to the east with a
generally northerly flow aloft through the period. Moisture
levels are expected to gradually decrease through Friday aiding
in limiting the rainfall potential and maintaining generally dry
conditions through most of the CWA. Nevertheless, sufficient
moisture will linger around to spark a few showers and
thunderstorms again on Friday along the sea breeze, with the
highest chances expected across portions of the Coastal Bend and
Victoria Crossroads. Otherwise, expect plenty of sunshine through
the period, with light and variable winds. Temperatures will
remain at normal levels for the season, with overnight lows
tonight and Friday night in the 70s, and highs tomorrow ranging
from the mid 80s along the coast to the mid 90s out west.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 217 PM CDT Thu Sep 8 2022

As much as we've all enjoyed the rain, it is nice to see that there
is not much going on in the long term forecast. Ridging is still
expected to dominate through most of the period. A mid-level low
over the Central Plains could send a weak front across South Texas
Monday or Tuesday but with drier conditions (PWATs around or below
1.6"), convection will really struggle to develop. Expect that this
front will mainly be a wind shift over land, with some isolated
showers over the waters. Diurnal showers are the most likely culprit
for any rain in the long term forecast, though we do see some hint
of moisture return and, potentially, an increased chance of showers
and storms by late in the period.

Skies should be partly to mostly cloudy for most of the long term
forecast, so expect to see fairly normal temperatures for early/mid
September.

&&

.AVIATION...
(18Z TAFS)
Issued at 1208 PM CDT Thu Sep 8 2022

VFR conditions will continue through the cycle at all terminals
with the exception of a brief period of MVFR conditions to account
for potential fog formation at ALI/VCT sites between 10-14Z
Friday. A few showers will still be possible today, mainly
impacting the eastern terminals later this afternoon, but
confidence in occurrence was not high enough to be included in the
TAFs. Otherwise, expect light and variable winds through most of
the period.

&&

.MARINE...
Issued at 217 PM CDT Thu Sep 8 2022

Isolated showers will be possible across the coastal waters this
evening and again late tonight through Friday. A rogue
thunderstorm or two can not be ruled out. Light and variable
winds are expected to persist through early next week. Isolated
showers and thunderstorms are possible daily Sunday through
Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  92  75  90 /  10  20   0  10
Victoria          72  91  71  92 /  20  20   0  10
Laredo            75  96  75  95 /  10  10   0   0
Alice             72  93  72  94 /  10  10   0   0
Rockport          77  89  77  92 /  20  20  10  10
Cotulla           75  96  75  97 /  10  10   0   0
Kingsville        73  92  73  91 /  10  10   0   0
Navy Corpus       78  90  79  88 /  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...ANM/88
LONG TERM....LS/77
AVIATION...ANM/88
Hazardous weather outlook, Sep 8, 1:40 PM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
240 PM CDT Thu Sep 8 2022

TXZ229>234-239>247-342>347-442-443-447-091945-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
240 PM CDT Thu Sep 8 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...This afternoon and tonight.

The Storm Prediction Center has highlighted portions of the Coastal
Plains under a Marginal risk for severe weather conditions through
tonight. A few strong to at times severe thunderstorms will be
possible this afternoon into the early evening hours, with strong
winds being the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-091945-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
240 PM CDT Thu Sep 8 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANM

In the hours before

Special weather statement, Sep 8, 3:37 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
437 PM CDT Thu Sep 8 2022

TXZ233-245-246-346-082200-
Coastal Refugio TX-Inland Refugio TX-Coastal Aransas TX-Goliad TX-
437 PM CDT Thu Sep 8 2022

...A strong thunderstorm will impact portions of north central
Aransas, southeastern Goliad and northeastern Refugio Counties
through 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
McFaddin, moving south at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Refugio and Quintana.

This includes the following highways...
 US Highway 183 between mile markers 664 and 668.
 US Highway 77 between mile markers 604 and 622.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2858 9728 2844 9689 2818 9696 2830 9733
TIME...MOT...LOC 2137Z 014DEG 26KT 2848 9706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BF
Special weather statement, Sep 8, 4:03 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
503 PM CDT Thu Sep 8 2022

TXZ239-082230-
Webb TX-
503 PM CDT Thu Sep 8 2022

...A strong thunderstorm will impact portions of southeastern Webb
County through 530 PM CDT...

At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aguilares, or 19 miles southeast of Laredo, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oilton, Ranchitos Las Lomas, Mirando City and Aguilares.

This includes US Highway 59 between mile markers 800 and 820.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2727 9933 2731 9937 2765 9939 2772 9909
      2727 9884
TIME...MOT...LOC 2202Z 337DEG 22KT 2743 9919

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, Sep 8, 4:06 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
506 PM CDT Thu Sep 8 2022

TXZ245-246-346-082230-
Coastal Refugio TX-Inland Refugio TX-Coastal Aransas TX-
506 PM CDT Thu Sep 8 2022

...A strong thunderstorm will impact portions of northeastern Aransas
and central Refugio Counties through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quintana, or 11 miles east of Refugio, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Quintana and Holiday Beach.

This includes US Highway 77 between mile markers 610 and 612.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2844 9717 2845 9695 2815 9687 2814 9723
TIME...MOT...LOC 2206Z 357DEG 23KT 2834 9710

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TC
Special weather statement, Sep 8, 4:31 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
531 PM CDT Thu Sep 8 2022

TXZ239-082300-
Webb TX-
531 PM CDT Thu Sep 8 2022

...A strong thunderstorm will impact portions of southeastern Webb
County through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Escobas, or 16 miles north of Bustamante, moving
south at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laredo, United South High School, Mirando City, Aguilares and St
Augustine High School South Laredo.

This includes US Highway 83 between mile markers 718 and 720.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2727 9933 2732 9937 2729 9942 2751 9949
      2756 9906 2727 9887
TIME...MOT...LOC 2231Z 354DEG 22KT 2723 9919

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TC
Special weather statement, Sep 8, 4:34 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
534 PM CDT Thu Sep 8 2022

TXZ244>246-344-346-082300-
Inland San Patricio TX-Coastal Refugio TX-Coastal San Patricio TX-
Inland Refugio TX-Coastal Aransas TX-
534 PM CDT Thu Sep 8 2022

...A strong thunderstorm will impact portions of west central
Aransas, northeastern San Patricio and south central Refugio Counties
through 600 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bayside, or 8 miles northeast of Taft, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bayside and Bonnie View.

This includes US Highway 181 between mile markers 632 and 634.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2819 9736 2821 9722 2796 9713 2793 9738
TIME...MOT...LOC 2234Z 348DEG 14KT 2806 9728

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TC
Special weather statement, Sep 8, 4:59 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
559 PM CDT Thu Sep 8 2022

TXZ244>246-344-346-082330-
Inland San Patricio TX-Coastal Refugio TX-Coastal San Patricio TX-
Inland Refugio TX-Coastal Aransas TX-
559 PM CDT Thu Sep 8 2022

...A strong thunderstorm will impact portions of southwestern
Aransas, eastern San Patricio and south central Refugio Counties
through 630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gregory, or 7 miles east of Taft, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portland, Taft, Ingleside, Aransas Pass, Gregory, Bayside, Bonnie
View and Taft Southwest.

This includes US Highway 181 between mile markers 630 and 640.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2787 9745 2816 9739 2818 9717 2788 9708
TIME...MOT...LOC 2258Z 356DEG 14KT 2800 9727

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TC

The radar

The Corpus Christi radar (KCRP), 24 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Patricio

When
September 8, 5:24 PM CST to 5:27 PM CST
Where
San Patricio County, 1.11 mi WSW of Taft to 1.96 mi WSW of Taft
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
27.974, -97.397

Trees were blown down across the south side of Taft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058037.